Virginia, 2025Flash Flooding in Virginia, September 20, 2025
September 20, 2025 · NWS AKQ · 5 events in 2 counties and zones
Deep moisture ahead of an approaching upper trough resulted in thunderstorms that were efficient rain producers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture ahead of an approaching upper trough resulted in thunderstorms that were efficient rain producers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 20, 2:03 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 20, 2:03 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
303 PM EDT Sat Sep 20 2025
.SYNOPSIS...
A backdoor front drops southward through the area today,
bringing a return to seasonably cool and cloudy conditions this
weekend. A warm up in temperatures from high pressure returns
early next week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 245 PM EDT Saturday...
Key Messages:
- Isolated to widely scattered showers and thunderstorms this
afternoon in association with a backdoor cold front.
- Overcast skies and lows in the 60s overnight.
A backdoor cold front is dropping south across the FA this
afternoon. North of the front (roughly N of I-64), cloud cover is
thicker and temps are a bit cooler with latest obs showing the mid
70s. Also seeing a few showers/isolated thunderstorms pop up along
and N of I-64. South of the front is seeing mostly sunny skies and
temps in the mid-80s.
Isolated to widely scattered showers and thunderstorms will continue
into tonight, primarily north of US-460. Not really expecting
anything in the way of severe weather, but could see some isolated
instances of heavy rain. Overcast skies with low cloud bases spread
south overnight as that front moves into the Carolinas. Visibility
guidance suggests there could also be some patchy fog again late
tonight into early tomorrow morning, primarily in piedmont. Lows
will be in the low to mid 60s.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 245 PM EDT Saturday...
Key Messages:
- Cooler temperatures in wake of backdoor cold front.
- High pressure returns to the region, keeping conditions dry.
Behind the cold front, a weak low pressure will form along the front
on Sunday, but model guidance continues to show the low
remaining further off coast in the Atlantic ocean. Therefore,
still expecting dry weather tomorrow. High pressure will return
to region but partly to mostly cloudy skies are expected Sunday
and Monday with around average high temperatures in the mid 70s
to around 80 and lows in the upper 50s to lower 60s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 245 PM EDT Saturday...
Key Messages:
- Mainly dry with near to slightly above average temperatures early
next week.
- Rain chances and cooler temperatures potentially return by the
middle and end of next week.
Ridging will build offshore of the SE CONUS coast next week, while a
strong upper low dives into the central Plains. Model guidance
continues to indicate that high pressure will return to south of the
area by early next week, favoring a warming trend due to developing
return of flow out of the south. Highs will rebound to the low-mid
80s forecast for Tuesday and Wednesday. Daily chances for
showers/thunderstorms return by the middle of the week due to
the approaching upper low and trough, which is expected to
advance eastward through the MS Valley during the middle and end
of next week as high pressure returns to the Quebec region.
This will bring slightly below average temperatures to region by
the end of the week.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 145 PM EDT Saturday...
A backdoor cold front is sagging into the local forecast area
this afternoon. SBY, which is north of the front, has MVFR CIGs.
Elsewhere, cloud cover is FEW-SCT this afternoon. Thicker cloud
cover will spread south through this evening and overnight as
the front continues to drop south. Along with it, lowering CIGs.
Still thinking most terminals should drop to IFR tonight, but
will note that guidance has trended a little higher along the
coast and keeps the bulk of the IFR inland. Could see a few
showers as the front comes through, but confidence is too low
for inclusion in the TAFs. There is a chance for some patchy
fog at RIC around sunrise, but guidance keeps fog primarily to
the west. VFR returns to the terminals by tomorrow afternoon
when the clouds scatter out. NE winds will be 5-10kt through the
period.
Outlook: Sub-VFR CIGs are likely behind the front tonight into
Sunday morning with conditions improving throughout the day Sunday.
High pressure returns Monday and Tuesday with likely VFR
conditions.
&&
.MARINE...
As of 300 PM EDT Saturday...
Key Messages:
- Small Craft Advisories are in effect for the Atlantic coastal
waters, mouth of the Chesapeake Bay, and Currituck Sound from late
tonight into Sunday night. SCAs linger into Monday for the Atlantic
coastal waters due to elevated seas.
- There is a high rip current risk for both tomorrow and Monday.
This afternoon, a backdoor cold front has crossed the marine area
and is now located just south of the local waters. Meanwhile, high
pressure is building to our north over Canada is SE into New
England. Winds have become NE in the wake of the front, generally
ranging from 5 to 10 knots across the southern waters and 10 to 15
knots further north. Seas are generally around 2 feet, but have
increased to 2 to 3 feet across the far northern waters. Waves in
the Bay are around 1 foot (2 feet at the mouth).
High pressure slides SE across New England and into Atlantic Canada
into tonight and builds to ~1030mb. High pressure remains over the
Canadian Maritimes Sunday as an inverted trough sharpens off the NC
coast. Winds become NE and increase to 10 to 15 knots over all the
waters later this evening into tonight. Winds increase further later
tonight into Sunday, becoming 15 to 20 knots with gusts approaching
25 knots for the ocean, mouth of the Chesapeake Bay, and Currituck
Sound (remaining 10 to 15 knots with gusts ~20 knots elsewhere).
Meanwhile, seas to 3 to 4 feet later this evening into tonight (from
N to S), and then 4 to 5 feet N to 5 to 6 feet S Sunday into Sunday
night. SCAs remain in effect for the coastal waters, mouth of the
Bay, and Currituck Sound beginning late tonight and continuing into
Monday (longest for the coastal waters due to linger 5+ feet seas).
Local wind probs for sustained 18 knots and gusts to 25 knots
continue to drop off quickly W of Little Creek, thus the SCA doesn't
extend past the mouth of the Bay.
The pressure gradient relaxes early next week as high pressure
builds S into the region and then nudges offshore by midweek. Seas
will be slow to subside Monday, but sub-SCA conditions should
gradually return and then prevail for the entire marine area by the
middle of next week.
Rip Currents: A high risk is forecast for Sunday due to an
increasing NE wind and nearshore waves of 4-6ft. A high risk is
expected to continue into Monday due to elevated seas in combination
with some long period swell from distant TS Gabrielle (forecast to
be Hurricane Gabrielle by that point).
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 6 AM Sunday to 1 AM EDT Monday for
ANZ633.
Small Craft Advisory from 6 AM Sunday to 7 AM EDT Monday for
ANZ634.
Small Craft Advisory from 6 AM Sunday to 1 PM EDT Monday for
ANZ650-652-654-656-658.
&&
SYNOPSIS...KMC/SW
NEAR TERM...AC
SHORT TERM...AC/KMC
LONG TERM...AC/KMC
AVIATION...AC
MARINE...AJB/AJZHazardous weather outlook, Sep 20, 3:00 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
400 PM EDT Sat Sep 20 2025
MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-212000-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George (including Hopewell and Petersburg)-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
400 PM EDT Sat Sep 20 2025
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-NCZ102-VAZ098>100-212000-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
400 PM EDT Sat Sep 20 2025
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 20, 2:17 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
317 PM EDT Sat Sep 20 2025
VAZ062-069-513-515-202000-
Goochland VA-Western Chesterfield VA-
Western Henrico (Including the City of Richmond) VA-Powhatan VA-
317 PM EDT Sat Sep 20 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CHESTERFIELD...
SOUTHEASTERN GOOCHLAND...WEST CENTRAL HENRICO AND EAST CENTRAL
POWHATAN COUNTIES THROUGH 400 PM EDT...
At 317 PM EDT, Doppler radar was tracking a strong thunderstorm over
Manakin, or near Tuckahoe, moving southwest at 5 mph.
HAZARD...Wind gusts up to 40 mph, pea size hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Reduced visibility and minor flooding possible.
This strong thunderstorm will be near...
Manakin and Sabot around 320 PM EDT.
Other locations impacted by this storm include Subletts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3767 7765 3756 7758 3746 7772 3761 7779
TIME...MOT...LOC 1917Z 055DEG 5KT 3759 7768
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ButnerSpecial weather statement, Sep 20, 2:51 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
351 PM EDT Sat Sep 20 2025
VAZ513>516-202030-
Western Chesterfield VA-
Western Henrico (Including the City of Richmond) VA-
Eastern Henrico VA-Eastern Chesterfield (Including Col. Heights) VA-
351 PM EDT Sat Sep 20 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CHESTERFIELD AND
CENTRAL HENRICO COUNTIES AND THE CITY OF RICHMOND THROUGH 430 PM
EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bensley, or near Virginia Commonwealth University, moving northwest
at 5 mph.
HAZARD...Wind gusts up to 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible.
This strong thunderstorm will be near...
Richmond, Highland Springs, and East Highland Park around 355 PM
EDT.
Other locations impacted by this storm include Varina, Richmond
International, Fair Oaks, Drewrys Bluff, Montrose, and Richmond
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3760 7739 3757 7733 3746 7728 3740 7746
3751 7758
TIME...MOT...LOC 1951Z 145DEG 5KT 3749 7739
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MillerFlash Flood, Richmond (C)
- When
- September 20, 3:18 PM EST
- Where
- Richmond (C) County, 3.96 mi S of Richmond to 5.91 mi S of Richmond
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.493, -77.453
The public reported flooding on Richmond Highway near the intersection with Bells Road via Waze.
Flash Flood, Richmond (C)
- When
- September 20, 3:21 PM EST
- Where
- Richmond (C) County, 3.29 mi SSE of Richmond to 4.15 mi SSE of Richmond
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.504, -77.434
The public reported flooding along I-95 southbound via Waze.
Flash Flood, Richmond (C)
- When
- September 20, 3:44 PM EST
- Where
- Richmond (C) County, 0.48 mi E of Richmond to 0.49 mi E of Richmond
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.551, -77.441
There are multiple reports of flooding along I-64 E, North 3rd Street, and West Baker Street near the intersection with Chamberlayne Parkway via Waze.
Flash Flood, Henrico
- When
- September 20, 4:30 PM EST
- Where
- Henrico County, 0.3 mi N of Short Pump to 0.22 mi NNE of Short Pump
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.654, -77.621
Flooding was reported at Pump Road near Three Chopt Road in Short Pump.
Flash Flood, Henrico
- When
- September 20, 4:35 PM EST
- Where
- Henrico County, 2.4 mi N of Varina Grove to 1.79 mi N of Varina Grove
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.485, -77.353
Flooding was reported along Darbytown Road at Dorey Park.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 20 to 23, 20252 deaths · 2 events
- Wildfire in Washington, September 20 to 24, 2025$500,000 · 1 event
- Hail and Damaging Winds in Oklahoma, September 20, 2025$145,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Texas, September 20, 2025$40,000 · 1 in hail · 4 events
- Hail in Arkansas, September 20, 2025$20,000 · 1.25 in hail · 3 events
- Flash Flood and Hail in Oklahoma, September 20, 2025$10,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Missouri, September 20 to 21, 2025$2,000 · 1 in hail · 7 events
- Tornado and Hail in Illinois, September 20, 2025EF0 · 5 events
- Damaging Winds in Utah, September 20 to 21, 202555 kt wind · 3 events
- Flash Flood and Heavy Rain in South Carolina, September 20, 20252 events
- Hail and Damaging Wind in Wisconsin, September 20, 202552 kt wind · 2 events
- Damaging Wind in Wisconsin, September 20, 202552 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295461, 1295462, 1295463, 1295465, 1295464.